Illinois, 2022

Tornado and Flash Flood in Illinois, May 31, 2022

May 31, 2022 · NWS DVN · 2 events in 2 counties and zones

Thunderstorms developed across all of eastern Iowa, northwest Illinois and far northeast Missouri on the afternoon and evening of May 31, 2022. Initially, storms were not severe as they worked through an environment that was lacking strong mid-level instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed across all of eastern Iowa, northwest Illinois and far northeast Missouri on the afternoon and evening of May 31, 2022. Initially, storms were not severe as they worked through an environment that was lacking strong mid-level instability. This changed as storms reached west central Illinois, where some atmospheric recovery was able to take place during the late afternoon hours from cloud cover during the day. A strong storm developed in northwest Illinois, which spawned a brief tornado that led to some damage. In addition, torrential rain fell across the area and led to flash flooding across southern portions of Hancock and McDonough counties. Several roads were washed out and rivers were out of their banks. The La Moine River at Colmar rose to moderate flood stage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 5:28 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, May 31, 5:28 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
628 PM CDT Tue May 31 2022

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 233 PM CDT Tue May 31 2022

A mix of partly to mostly cloudy skies and scattered rain showers
was seen across the area early this afternoon ahead of a cold front
stretching from southwest Wisconsin into northwest Missouri.
Temperatures ranged from the low to upper 70s thanks to the clouds
and at times breezy southwest winds.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 233 PM CDT Tue May 31 2022

[Key Messages]

1) Scattered showers and storms, some severe, expected mainly along
and east of the Mississippi late this afternoon and evening

2) Chance of showers/storms mainly along and south of HWY 34
Wednesday, mainly dry elsewhere

[Discussion]

Main short term concern is our chances of showers/storms this
afternoon and evening.

Advancing cold front and prefrontal trough will interact with a weak
shortwave perturbation/MCV currently in place east of the KC metro
to set off additional showers and storms along and east of the
Mississippi River late this afternoon and evening. Storms that
develop will interact with an environment characterized by
plentiful deep layer shear and low-level helicity from a low-level
and mid- level speed max aloft. The current conundrum in this
forecast is instability, as CAMs have struggled in the overall
handling of rain showers. The persistence of these showers and
the associated lift have kept clouds persisting over the area
longer than forecast, especially further south into central
Missouri and western Illinois. This has resulted in meager low-
level and mid- level lapse rates, which has reduced confidence of
much more widespread showers/storms.

Regardless, storms that do develop this afternoon and evening will
have a chance to become strong given the environmental shear.
Plentiful moisture ahead of the front and frontal momentum
transfer/dry air aloft will ensure that all severe weather hazards
will be possible with any storms that develop. Time frame for
storms looks to be around 400-1000 PM mainly in the southern and
eastern CWA. Areas in east central Iowa will see skies with
increasing sunshine with the nearing of the cold front.

The front should pass across the area early tonight, ending the
storm threat and drying out conditions. Winds will shift to the
northwest, and will usher in a cooler, drier air mass with highs
ranging from the upper 60s to low 70s. The front is forecast to
stall over the Interstate 70 corridor Wednesday, with another
potential for elevated showers/storms during the afternoon as
another shortwave rides along the boundary. Much of the area will
remain dry with partly to mostly cloudy skies, but locations along
and south of HWY 34 will have a potential to see and shower or
storm. Severe weather is not expected.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 233 PM CDT Tue May 31 2022

[Key Messages]

1) Turning dry and more seasonable for the end of the work week

2) Active weather returns for the weekend with renewed zonal flow
aloft

[Discussion]

Wednesday Night through Friday Night...

Lingering showers and storms will be ushered out of the area
Wednesday night as high pressure begins to build into the Midwest.
This high will slowly move through the mid-Mississippi River Valley,
and will exit the area Thursday. Northwest flow will usher in a
comfortable (dewpoints in the 40s/50s), late spring air mass across
the area with highs Thursday and Friday in the mid to upper 70s
(overnight lows in the 40s/50s). Skies should feature plentiful
sunshine as well.

Saturday through Next Week...

Zonal flow will return just in time for the weekend with several
embedded shortwaves aloft in tow. Nearer to the surface, a warm
front is forecast to surge back north into the Midwest with a return
of warmth and humidity to the area. With this will come a chance for
rain and storms, which look to persist from this weekend into the
start of the work week. There are chances each day, but nothing
definite at this point as deterministic guidance is not in good
agreement on timing and precip location.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 626 PM CDT Tue May 31 2022

Showers and storms associated with a cold front will be the
initial concern for this TAF mainly at KBRL/KMLI, where TEMPO
groups have been included. Storms will be capable of producing
MVFR visibilities and ceilings, along with potential for strong
wind gusts and hail. Once the front moves through this evening,
conditions will become VFR as winds decrease and veer to the
north. These conditions will persist for the remainder of the
period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Speck
Hazardous weather outlook, May 31, 2:53 AM CST, 18 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
353 AM CDT Tue May 31 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
353 AM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected today, with some severe storms possible
for areas southeast of a line from Fairfield Iowa to Freeport
Illinois. The primary threat will be damaging winds and large
hail. An isolated tornado is also possible. In addition, brief
torrential rains will be possible with any storm.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for thunderstorms late next weekend and into
early next week. It is too early to determine the potential for
severe weather.

The Mississippi River may experience flooding in the week ahead
near Gladstone. Please see the latest Flood Statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, May 31, 5:44 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
644 PM CDT Tue May 31 2022

IAZ099-ILZ025-034-010030-
Henderson IL-Hancock IL-Lee IA-
644 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of northern Hancock,
southern Henderson, northwestern McDonough, southern Des Moines and
central Lee Counties through 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montrose, or over Nauvoo, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fort Madison and Niota around 655 PM CDT.
  Colusa and Adrian around 700 PM CDT.

Other locations in the path of this storm include Dallas City, Disco,
La Harpe, Carman, Terre Haute and Stronghurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 9155 4072 9116 4070 9114 4070 9111
      4074 9111 4083 9086 4065 9088 4064 9090
      4056 9091 4045 9149
TIME...MOT...LOC 2344Z 247DEG 41KT 4054 9142

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, May 31, 7:00 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
800 PM CDT Tue May 31 2022

IAZ099-ILZ034-MOZ010-010145-
Hancock IL-Lee IA-Clark MO-
800 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of southwestern
Hancock, south central Lee and southern Clark Counties through 845 PM
CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lewistown, or 14 miles south of Kahoka, moving
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wayland around 820 PM CDT.

Other locations in the path of this storm include Alexandria, Warsaw,
Keokuk and Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 9150 4025 9150 4026 9194 4054 9126
      4020 9127
TIME...MOT...LOC 0100Z 243DEG 42KT 4022 9180

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, May 31, 7:48 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
848 PM CDT Tue May 31 2022

IAZ099-ILZ034-MOZ010-010230-
Hancock IL-Lee IA-Clark MO-
848 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of central Hancock,
south central Lee and southeastern Clark Counties through 930 PM
CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 8 miles southwest of Keokuk, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alexandria around 855 PM CDT.
  Warsaw around 900 PM CDT.

Other locations in the path of this storm include Keokuk, Hamilton,
Carthage, Ferris, Adrian and Burnside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4021 9151 4025 9150 4025 9158 4031 9165
      4063 9128 4043 9096 4020 9145 4020 9150
TIME...MOT...LOC 0147Z 227DEG 26KT 4030 9150

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Speck
Special weather statement, May 31, 8:37 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
937 PM CDT Tue May 31 2022

ILZ034-035-010315-
McDonough IL-Hancock IL-
937 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of southeastern Hancock
and McDonough Counties through 1015 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Colmar around 950 PM CDT.
  Tennessee around 955 PM CDT.

Other locations in the path of this storm include Colchester, Fandon,
Macomb, Sciota, Western Illinois University, Good Hope and Bardolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 9121 4062 9059 4028 9052 4028 9091
      4023 9091 4022 9113
TIME...MOT...LOC 0236Z 249DEG 34KT 4037 9107

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Gunkel

The radar

The Lincoln radar (KILX), 114 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, McDonough

When
May 31, 9:34 PM CST to 9:38 PM CST
Where
McDonough County, 3.81 mi NW of Industry to 3.51 mi NNW of Industry
Rating
EF1
Path length
1.6 mi
Path width
60 yd
Reported by
Trained Spotter
Coordinates
40.371, -90.648

A tornado touched down northwest of Industry, IL on the evening of May 31, 2022. The tornado lofted a grain bin, damaged a farm outbuilding and snapped a power pole along Highway 67. The tornado was on the ground for just over 1.5 miles. Start and end times were estimated by radar. There were no injuries/fatalities reported. Assistance from McDonough County Emergency Management in completing the survey is greatly appreciated.

Flash Flood, Hancock

When
May 31, 10:30 PM CST to 11:59 PM CST
Where
Hancock County, 4.84 mi ENE of Denver to 3.87 mi E of Denver
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.295, -91.010

Water from a nearby creek flowed over a bridge, and was around a foot deep in places.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020635, 1020634.